Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 481, NWS Birmingham, AL

December 4, 2005Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 4, 2005, 2:30 PM CST for Randolph County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2005, 2:30 PM CST (20:30 UTC)
Expired
Dec 4, 2005, 2:45 PM CST
In force
15 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Randolph County, AL

The radar

The Atlanta radar (KFFC), 72 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 4, 1:18 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 042031
SVRBMX
ALC111-042045-
/O.NEW.KBMX.SV.W.0481.051204T2030Z-051204T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CST SUN DEC 4 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL RANDOLPH COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 245 PM CST

* AT 230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE    
  HAIL. THIS STORM WAS LOCATED NEAR WOODLAND...OR ABOUT 7 MILES EAST 
  OF WEDOWEE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN RANDOLPH COUNTY AT 240 PM CST

HAIL UP TO THE SIZE OF GOLF BALLS HAS BEEN REPORTED IN JUST TO THE 
EAST OF WEDOWEE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3344 8530 3340 8530 3339 8529 3326 8527
      3323 8538 3339 8545 3341 8541 3341 8539
      3345 8531

$$

JONES/90

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 6:10 AM CST, 8 hours 20 minutes earlier.

Area forecast discussion, Dec 4, 6:10 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR GRAMMER
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CST SUN DEC 4 2005

.UPDATE...
HAVE ALSO UPDATED PREVIOUS 341 AM DISCUSSION TO ADD ADDITIONAL
INFORMATION TO SYNOPSIS SECTION.
&&

.PREV DISCUSSION...(ISSUED 512 AM CST SUN DEC 4 2005)

.UPDATE....
WILL UPDATE FORECAST FOR THE REMOVAL OF LAMAR...FAYETTE...AND WALKER
COUNTIES FROM TORNADO WATCH NUMBER 889. WITH TEMPERATURES ACTUALLY
EXPECTED TO FALL SLIGHTLY IN SOME LOCATIONS THROUGHOUT THE
DAY...WILL ALSO CHANGE WORDING OF FORECAST IN THESE LOCATIONS TO
REFLECT THIS.

.PREV DISCUSSION... (ISSUED 341 AM CST SUN DEC 4 2005)

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)...SIMPLY...SURFACE FRONT
CURRENTLY MOVING INTO CENTRAL MISSISSIPPI. AHEAD OF FRONT...LINE OF
STRONG TO SEVERE CONVECTION OBSERVED ACROSS NORTH ALABAMA...WITH SOME
STRONG AT SEVERE THUNDERSTORMS MOVING THROUGH OUR WESTERN AND NORTHERN
COUNTIES. THESE AREAS HAVE BEST INSTABILITY AND ASSOCIATED OTHER DYNAMICS
TO SUPPORT CONTINUED CHANCE OF STRONG WITH POSSIBLE SEVERE CONVECTION
OVER THE NEXT FEW HOURS...ALTHOUGH INSTABILITY ACROSS NORTH EASTERN PORTIONS
OF AREA NOT AS IMPRESSIVE AS WEST. TEMPERATURES IN THE MID 60S WITH
SOUTH TO WEST WINDS STILL GUSTING TO AS AS HIGH AS 25 MPH. ZONAL UPPER
LEVEL FLOW NOTED...WITH POSSIBLE EMBEDDED SUBLTE SHORTWAVES IN FLOW.

FORECAST QUANDARIES...SEVERE WEATHER POSSIBILITIES ACROSS CENTRAL
ALABAMA TODAY.

WILL CONTINUE WITH AFTERNOON FORECAST PHILOSOPHY OF GOING WITH A CONSENSUS
MODEL SOLUTION. SPC PLACING AREAS MAINLY ALONG AND SOUTH OF I-20
IN SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 12Z MONDAY. ACTUAL SPEED
OF FRONTAL MOVEMENT A KEY PLAYER HERE...AS THE MORE AGGRESSIVE SOLUTIONS
HAVE IT APPROACHING AROUND THE I-20 CORRIDOR BY NOON...APPROACHING AN AUBURN
TO MONTGOMERY TO LIVINGSTON LINE BY 6 PM...AND PUSHING INTO SOUTEASTERN
ALABAMA BY 12Z MONDAY. SLOWER MOVEMENT OF FRONT IS PROBABLY MORE PROBABLE.
LOOKING AT INSTABILITY DYNAMICS...BEST INSTABLITY EXPECTED ALONG AND SOUTH
FRONT...WITH A CONTINUANCE OF MODERATE SOUTHERLY LOW LEVEL WINDS. BEST UPPER
LEVEL JET DYNAMICS STILL REMAINING WELL TO OUR NORTH. ZONAL FLOW WILL BECOME
MORE SOUTHWESTERLY AS THE DAY PROGRESSES...WITH MINOR SHORTWAVE PASSAGES
EMBEDDED IN THIS MODERATE BUOYANCY FLOW. INSTABILITY DYNAMICS STILL IMPRESSIVE
ALONG AND HEAD OF FRONT...SO CAN NOT RULE OF THE POSSIBILITY OF ORGANIZED
BANDS OF THUNDERSTORMS WITH EMBEDDED SUPERCELLS PRODUCING LARGE HAIL...
DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO BEGINNING IN THE AFTERNOON
AND LASTING INTO THE EVENING HOURS ACROSS THESE SOUTHERN LOCATIONS.

LOOK FOR SOME POST FRONTAL SHOWERS AND THUNDERSTORMS DURING THE EVENING
HOURS SUNDAY NIGHT AND INTO AT LEAST THE FIRST PORTION OF THE DAY ON MONDAY
AS BROAD UPPER LEVEL TROUGH PASSAGE MOVES ACROSS AREA AND A BROAD AREA OF
MOISTURE REMAINS ACROSS MOST POST FRONTAL AREAS.  MOST RAINFALL ACTIVITY
WILL BEGIN TAPERING OFF MONDAY AFTERNOON....AS HIGH PRESSURE INFLUENCES
BUILD ACROSS REGION.

TEMPERATURES....WILL GO WITH A MODEL TEMPERATURE CONSENSUS THROUGH PERIOD.
LEANING TOWARD SLIGHTLY WARMER TEMPERATURES FOR TODAY...ESPECIALLY SOUTH
OF FRONT AS SOUTHERLY LOW LEVEL FLOW CONTINUANCE EXPECTED.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)

AS STATED IN AFTERNOON DISCUSSION...RELATIVELY BENIGN HIGH PRESSURE PATTERN...
BUT A BIT ON THE COLD SIDE. FORECAST MODELS CONTINUE TO FLIP FLOP IN THE
EXTENDED...WITH SPLIT FLOW ALONG THE WEST COAST...MERGING OVER THE EAST COAST.
BUT LIKE AFTERNOON DISCUSSION STATES...DO NOT PLAN TO MENTION PRECIPITATION.

TEMPERATURES...MODELS SHOWING SLIGHT WARM UP AS WEEKEND APPROACHES...BUT
WILL WAIT FOR FURTHER MODEL RUNS FOR CLARIFICATION BEFORE ADJUSTING
TEMPERATURES.

THANKS FOR COORDINATION HUN

.SYNOPSIS...STRONG TO SEVERE THUNDERSTORMS MAINLY ALONG AND SOUTH OF
INTERSTATE 20 THIS AFTERNOON AND INTO THE EVENING HOURS TONIGHT.
SOME SHOWERS AND THUNDERSTORMS TONIGHT...AS AN UPPER LEVEL TROUGH
MOVES INTO THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ON MONDAY AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA.
SKIES WILL CLEAR MONDAY NIGHT...LEADING TO PARTLY CLOUDY SKIES AND
DRY CONDITIONS THROUGH SATURDAY.

BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

02
JBW
Hazardous weather outlook, Dec 4, 1:51 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CST SUN DEC 4 2005

ALZ011>015-017>050-051945-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
151 PM CST SUN DEC 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER ALL BUT THE EXTREME
NORTHWESTERN AND SOUTHEASTERN COUNTIES OF THE FORECAST AREA.
ALTHOUGH THE ENTIRE AREA IS IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...THE BEST CHANCE FOR SEVERE WEATHER BETWEEN 1 PM AND 4
PM...IS EXPECTED ROUGHLY ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR...BUT NORTH OF A SELMA TO ALEXANDER CITY LINE.  AFTER 4
PM...THE MAIN THREAT IS EXPECTED TO EXPAND SOUTHWARD TO THE
INTERSTATE 85 CORRIDOR. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY DUE TO SEVERE THUNDERSTORMS.

81

In the hours before

Special weather statement, Dec 4, 1:21 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CST SUN DEC 4 2005

ALZ034-041945-
BIBB-
121 PM CST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 145 PM
CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 120 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CENTREVILLE...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE...BRENT
AND RANDOLPH THROUGH 145 PM CST.
Local storm report, Dec 4, 1:28 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             CENTREVILLE             32.96N 87.13W
12/04/2005  0.50 INCH        BIBB               AL   AMATEUR RADIO

            DIME SIZE HAIL REPORTED IN CENTREVILLE.

&&

JSS
Special weather statement, Dec 4, 1:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST SUN DEC 4 2005

ALZ028-029-042000-
CLAY-RANDOLPH-
130 PM CST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY AND NORTHWEST
RANDOLPH COUNTIES UNTIL 200 PM CST...

AT 130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF ASHLAND...MOVING EAST AROUND 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ASHLAND...PYRITON...
LINEVILLE...DELTA AND CORINTH THROUGH 200 PM CST.

THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL. DIME SIZE
HAIL...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THIS STORM IS STRONG GUSTY WINDS. THESE WINDS
CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS
SUCH AS LAWN FURNITURE AND TRASH CANS.

JONES/90
Special weather statement, Dec 4, 1:35 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CST SUN DEC 4 2005

ALZ031-042000-
GREENE-
135 PM CST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE COUNTY UNTIL 200 PM
CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF UNION...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR UNION AND KNOXVILLE
THROUGH 200 PM CST.
Special weather statement, Dec 4, 1:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CST SUN DEC 4 2005

ALZ035-042015-
CHILTON-
148 PM CST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON COUNTY UNTIL 215
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES WEST OF JEMISON...MOVING EAST NORTHEAST AT 35
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS GENERALLY NORTH OF JEMISON
THROUGH 215 PM CST.
Special weather statement, Dec 4, 2:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CST SUN DEC 4 2005

ALZ022-042045-
PICKENS-
215 PM CST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 245
PM CST...

...SMALL HAIL AND WINDS TO 35 MPH POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 212 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PICKENSVILLE...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
ETHELSVILLE...CARROLLTON...REFORM...PALMETTO...GORDO AND HARPERS MILL
THROUGH 245 PM CST.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 1:21 AM CSTSevere Thunderstorm WarningBMXMarion39 min
Dec 4, 1:37 AM CSTSevere Thunderstorm WarningBMXWinston38 min
Dec 4, 2:11 AM CSTSevere Thunderstorm WarningBMXWinston34 min
Dec 4, 2:19 AM CSTSevere Thunderstorm WarningBMXFayette, Marion26 min
Dec 4, 2:33 AM CSTSevere Thunderstorm WarningBMXWalker42 min
Dec 4, 3:40 AM CSTSevere Thunderstorm WarningBMXCherokee35 min
Dec 4, 12:04 PM CSTSevere Thunderstorm WarningBMXShelby26 min
Dec 4, 12:26 PM CSTSevere Thunderstorm WarningBMXTalladega34 min
Dec 4, 12:38 PM CSTSevere Thunderstorm WarningBMXBibb19 min
Dec 4, 1:02 PM CSTSevere Thunderstorm WarningBMXClay, Talladega28 min
Dec 4, 1:38 PM CSTSevere Thunderstorm WarningBMXFayette37 min
Dec 4, 1:54 PM CSTSevere Thunderstorm WarningBMXClay, Randolph36 min
Dec 4, 2:20 PM CSTSevere Thunderstorm WarningBMXCoosa, Shelby, Talladega40 min
Dec 4, 2:23 PM CSTSevere Thunderstorm WarningBMXWalker30 min
Dec 4, 2:26 PM CSTSevere Thunderstorm WarningBMXPickens34 min
Dec 4, 3:00 PM CSTSevere Thunderstorm WarningBMXClay, Talladega25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.